Virginia, 2021

Tornado in Virginia, August 7, 2021

August 7, 2021 · NWS AKQ · 1 event in 1 county or zone

Scattered thunderstorms associated with low pressure moving from North Carolina northeast across Southeast Virginia and off the coast produced a weak tornado across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms associated with low pressure moving from North Carolina northeast across Southeast Virginia and off the coast produced a weak tornado across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 7, 6:20 AM EST, 6 hours 27 minutes earlier.

Area forecast discussion, Aug 7, 6:20 AM EST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
720 AM EDT Sat Aug 7 2021

.SYNOPSIS...
Low pressure tracks across the region today, bringing locally
heavy rain to the region. Weak high pressure returns Sunday
into the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Saturday...

The latest wx analysis shows high pressure centered offshore of
the mid-Atlantic coast, with a stationary frontal boundary
still to our SE (just off the Carolina coast). A shortwave aloft
is moving ENE over the TN River Valley and is progged to
continue lifting ENE into the area today. Skies are now mostly
cloudy across the area and temperatures are ranging from the mid
60s to lower 70s (coolest across the Piedmont and northern
portions of the CWA). Radar shows isolated to scattered showers
into central and southern VA and interior NE NC. Latest PWAT
values per SPC mesoanalysis are now 2.00" or higher over the
southern 1/2 of the CWA, and 1.25-1.50" across the north and on the
eastern shore.

Overall, things have remained fairly consistent though the model
consensus has been to shift the axis of heaviest precip slightly
more to the N/NW of previous forecasts. With this taken into
account, have expanded the Flash Flood Watch another tier or
two of counties to the N/NW. Will still keep MD eastern shore
and most of the areas to the NW of RIC out of the watch as there
will be a significant cutoff in the higher rain rates and flood
potential to the NW.

While there continues to be a little bit of spread in the
models with respect to the exact track of the low...it appears
likely that 1-2" will fall across a good portion of the
area...with localized amounts of 2-4" likely (isolated totals to
5" possible in a couple of spots). The heaviest rain will likely
fall in a ~75 mile wide area centered along and just NW of the
track of the sfc low...the latest forecast has the highest QPF
from around AVC-PTB-XSA, which aligns with the axis just to the
N/W of the track of the main sfc low/boundary. There is the
potential for localized amounts of 2-4" across far SE VA
coastal NE NC in thunderstorms...but areal average amounts will
be less across extreme SE portions of the FA. With that said,
there is a bit more instability across the far SE and a
marginal threat for severe tstms will be present this aftn, with
damaging wind as the primary threat, though with a sfc boundary
in place an isolated spin-up tornado can't be completely ruled
out. Any sever threat will diminish towards sunset.

Forecast highs today range from the mid-upper 70s most areas to
low 80s (far SE), but clouds and more coverage of rainfall
could hold highs in the low-mid 70s across central and NW
portions of the area. Although drying aloft moves in from the SW
by later this aftn, expect low clouds to linger and persist into
tonight/early Sunday morning. Forecast lows generally range
from the 60s to around 70F early Sunday morning.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
As of 400 AM EDT Saturday...

After some early morning low clouds, clearing skies are
expected on Sunday as the shortwave trough exits to the
northeast. It will be mainly dry with a very low chc of an aftn
shower/tstm across mainly areas W of I-95. Highs Sun in the mid
to upper 80s. Some of the models show some showers/tstms
continuing across the area Sun evening so have added 15-20% PoPs
across the interior of VA Sun evening. Lows Sunday night/Monday
morning range from the mid- upper 60s to low 70s. Upper heights
will start to rise on Monday as ridging builds from the Gulf
Coast to SE CONUS. A bit warmer on Monday with highs in the
upper 80s to low 90s. There is a slight chc of an aftn or
evening tstm across srn/wrn zones, but am expecting dry wx for a
majority of the area.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 400 AM EDT Saturday...

A fairly typical summertime pattern will prevail through next
week as upper ridging continues to expand from the Gulf coast to
the SE CONUS. As the upper heights rise, so will the
temperature and humidity, though nothing excessive is expected.
Expect high temperatures to mostly be into the lower 90s by the
early to middle part of next week with lows of 70-75 F expected.
Generally dry conditions are expected during the overnight and
morning through early aftn timeframe, with isolated to
scattered late aftn/early tstms Tuesday through Friday (PoPs avg
around 20% near the coast and 30-40% well inland) as the global
models continue to forecast a couple of shortwave troughs to
track across the Great Lakes, resulting in minor height falls
across the Mid- Atlantic along with humid conditions and a lee
trough developing. A cold front is eventually progged to
approach from the NW by Fri into next weekend. PoPs may
increase a bit higher late in the period.

&&

.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
As of 700 AM EDT Saturday...

Variable conditions early this morning with flight restrictions
now becoming more widespread across south central/SE VA and
interior NE NC. Local low CIGs at SBY as well. Rain showers are
expected to become more widespread and heavy at times later this
morning, though the coverage near the coast in NE NC will be
less. Even PHF/ORF may see MVFR conditions mixed with IFR. At
RIC, IFR to perhaps LIFR CIGs and VSBYs are likely in the more
steady moderate to heavy rain bands. SBY will tend to see these
conditions as well, but not until later/mainly this aftn/evening.
ECG has the best chance for tstms this aftn/especially from
16Z- 22Z, with the potential there at ORF/PHF as well.
Widespread rain begins to end from SW to NE after 21Z, but low
clouds looks to be difficult to scour out so that RIC/SBY are
likely to remain IFR-LIFR through the evening and overnight into
Sunday morning. ORF/PHF/ECG will be more variable, but will
tend to see the flight restrictions redevelop later in the
evening/overnight at the end of the TAF period.

Outlook...Showers will mostly be done early Sunday morning but
flight restrictions may linger through 12-15Z/Sun. After that,
the rest of Sunday will be mainly dry with VFR conditions
expected (isolated late day/evening tstms possible Sun). Similar
conditions for the rest of the week, VFR with isolated/widely
scattered aftn/evening tstms from Tue-Thu.

&&

.MARINE...
As of 330 AM EDT Saturday...

Surface high pressure is now well offshore with the stationary front
and weak surface low to the south of the local waters. Winds have
become southerly 5-10 kt on the western periphery of the surface
high. Seas are running 2-3 ft with waves in the Bay around 1 foot.

The aforementioned stationary front will begin to move slowly
northward as a warm front this morning into the early afternoon as
surface low pressure moves NE along the boundary. S and SE winds
ahead of the low will increase to 10-15 kt across the southern
waters this afternoon and spread northward as the surface low moves
NE across the southern Ches Bay into this evening. Widespread
showers will accompany the surface low along with a chance for
storms along and to the south of the low track. A few stronger gusts
will be possible in any convection today into tonight. Guidance
continues to show winds turning to the NW and N behind the low late
tonight and Sunday morning. Model consensus remains less than
excited about SCA-level NW winds on the back side of the low with
local wind probabilities of sustained 18+ kt winds generally well
below 20%. Seas stay in the 2-3 ft range through the weekend with
waves 1-2 ft. The upper trough/closed low will be slow to move away
late Sunday into Monday but Bermuda high pressure will become
established east of the region, leading to generally weak southerly
flow for the upcoming week.

Moderate Risk of rip currents for the MD eastern shore beaches today
with a low rip current risk anticipated for Sunday for both northern
and southern beaches.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Flash Flood Watch through this evening for NCZ012>017-030>032-
     102.
VA...Flash Flood Watch through this evening for VAZ065>068-076>090-
     092-093-095>100-512>520-522>525.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...ERI/LKB
SHORT TERM...ERI/LKB
LONG TERM...ERI/LKB
AVIATION...LKB/RMM
MARINE...RMM
Hazardous weather outlook, Aug 7, 3:33 AM EST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
433 AM EDT Sat Aug 7 2021

MDZ021>024-VAZ048-060>062-064-069-075-509>511-521-080845-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Powhatan-Westmoreland-Western Louisa-
Eastern Louisa-Western Hanover-Western Essex-
433 AM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia and north central Virginia.

.DAY ONE...Today and tonight.

Periods of showers and isolated thunderstorms could result in
localized flooding from late this morning through early this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ065>068-076>090-092-093-095>100-512>520-
522>525-080845-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Lunenburg-
Nottoway-Amelia-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Eastern Essex-York-Newport News-
Hampton/Poquoson-
433 AM EDT Sat Aug 7 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ025-080845-
Maryland Beaches-
433 AM EDT Sat Aug 7 2021

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Additionally, periods of showers could result in localized flooding
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LKB

In the hours before

Special weather statement, Aug 7, 11:11 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1211 PM EDT Sat Aug 7 2021

NCZ012-VAZ079-087-088-092-071715-
Northampton NC-Sussex VA-Southampton VA-Brunswick VA-Greensville VA-
1211 PM EDT Sat Aug 7 2021

...Showers and thunderstorms will impact portions of western
Northampton, Greensville, southwestern Southampton, southwestern
Sussex and southeastern Brunswick Counties and the City of Emporia
through 115 PM EDT...

At 1209 PM EDT, Doppler radar was tracking showers and thunderstorms
along a line extending from near Barley to 6 miles northwest of
Nashville. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph. Very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Rainfall of up to 2 inch is possible
         which may result in localized flooding.

Strong thunderstorms will be near...
  Barley around 1215 PM EDT.
  Radium around 1235 PM EDT.
  Emporia and Purdy around 1245 PM EDT.
  Green Plain around 1255 PM EDT.
  Jarratt around 100 PM EDT.

Other locations impacted by these storms include Adams Grove,
Grizzard, Gum Forks, Bufford Crossroads, Lanes Corner, Pleasant
Shade, Henrico, Bryants Corner, Jackson and Slates Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3625 7738 3627 7741 3629 7741 3632 7744
      3631 7751 3631 7757 3634 7758 3638 7755
      3641 7755 3645 7763 3648 7765 3648 7777
      3650 7782 3651 7790 3652 7790 3681 7778
      3701 7728 3623 7737 3622 7738
TIME...MOT...LOC 1609Z 242DEG 19KT 3664 7775 3604 7804

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ALB
Special weather statement, Aug 7, 11:51 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1251 PM EDT Sat Aug 7 2021

NCZ012-VAZ087-092-071730-
Northampton NC-Southampton VA-Greensville VA-
1251 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northeastern
Northampton, southeastern Greensville and southwestern Southampton
Counties through 130 PM EDT...

At 1250 PM EDT, Doppler radar was tracking a strong thunderstorm over
Garysburg, moving northeast at 30 mph.

HAZARD...Winds to 45 mph. Very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Rainfall of 1 to 2 inch is possible
         which may result in localized flooding.

This strong thunderstorm will be near...
  Garysburg around 1255 PM EDT.
  Dahlia and Seaboard around 110 PM EDT.
  Claresville around 120 PM EDT.
  Boykins around 130 PM EDT.

Other locations impacted by this storm include Mud Castle, Bryants
Corner, Pleasant Grove, Pleasant Hill, Severn, Margarettsville,
Gumberry, Turners Crossroads, Branchville and Drewryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3634 7758 3636 7758 3638 7755 3641 7755
      3642 7759 3644 7760 3645 7763 3648 7765
      3648 7770 3676 7728 3655 7708 3654 7716
      3652 7715 3652 7713 3633 7757
TIME...MOT...LOC 1650Z 236DEG 25KT 3643 7760

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ALB
Special weather statement, Aug 7, 12:20 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
120 PM EDT Sat Aug 7 2021

NCZ012>014-VAZ087>089-092-093-096-071815-
Hertford NC-Northampton NC-Gates NC-Isle of Wight VA-Surry VA-
Sussex VA-Southampton VA-Suffolk VA-Greensville VA-
120 PM EDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of Northampton,
Hertford, northwestern Gates, southeastern Greensville, southwestern
Isle of Wight, Southampton and southeastern Sussex Counties, the City
of Franklin and the southwestern City of Suffolk through 215 PM
EDT...

At 119 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Green Plain to near Rich Square. Movement
was east at 30 mph.

HAZARD...Winds in excess of 40 mph. Very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Rainfall of up to 2 inches inch is
         possible which may result in localized flooding.

Locations impacted include...
Franklin, Ahoskie, Murfreesboro, Courtland, Rich Square, Wakefield,
Boykins, Chowan University, Conway, Woodland, Winton, Seaboard,
Cofield, Ivor, Newsoms, Como, Hunterdale, Carrsville, Roduco and
Green Plain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3621 7738 3622 7739 3624 7738 3627 7741
      3629 7742 3633 7745 3676 7747 3704 7686
      3636 7679 3624 7716 3625 7721 3623 7722
      3620 7736
TIME...MOT...LOC 1719Z 247DEG 27KT 3673 7738 3629 7735

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ALB
Special weather statement, Aug 7, 12:32 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
132 PM EDT Sat Aug 7 2021

NCZ016-017-102-VAZ097-098-071815-
Eastern Currituck NC-Camden NC-Western Currituck NC-Chesapeake VA-
Virginia Beach VA-
132 PM EDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of northwestern Camden,
and northwestern Currituck Counties, the City of Chesapeake and the
City of Virginia Beach through 215 PM EDT...

At 129 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Knotts Island to near South Mills.
Movement was north at 25 mph.

HAZARD...Heavy rain and winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Virginia Beach, Regent University, Great Bridge, Kempsville, South
Mills, Deep Creek, Chesapeake, Back Bay, Fentress, Northwest,
Princess Anne, Moyock, Knotts Island, Horseshoe, Rudee Heights,
Portlock, Pierceville, Princess Anne Plaza, Sigma and Tar Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
Ponding of water on roadways, standing water in low lying areas, and
Minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
Hydroplaning.

&&

LAT...LON 3639 7629 3642 7632 3643 7632 3642 7635
      3645 7638 3646 7641 3668 7648 3674 7647
      3690 7595 3677 7591 3663 7584 3653 7582
      3638 7626
TIME...MOT...LOC 1729Z 173DEG 24KT 3660 7590 3647 7630

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Zimmerman

The radar

The Norfolk radar (KAKQ), 48 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Southampton

When
August 7, 12:47 PM EST to 12:49 PM EST
Where
Southampton County, 1.71 mi WNW of Boykins to 1.75 mi WSW of Shiloh
Rating
EF0
Path length
1.39 mi
Path width
25 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.592, -77.227

A weak EF0 tornado touched down just northeast of Branchville knocking down several small pines, breaking limbs and snapping one tree.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyThe tornado archive for Virginia, 2021Warnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980739.